Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 1998, 7:12 PM CDT for Lane County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1998, 7:12 PM CDT (00:12 UTC)
- Expired
- May 18, 1998, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Lane County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:20 PM CDT | Hail 0.75 | Amy, KS | |
| May 18, 7:49 PM CDT | Hail 0.75 | Alamota, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3782 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448 WUUS1 KDDC 190013 RRA SVRDDC KSC101-190100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 712 PM CDT MON MAY 18 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 800 PM CDT * AT 710 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF DIGHTON MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHERN LANE COUNTY THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MCAVOY/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:15 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 18, 3:15 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT MON MAY 18 1998 ...FORECAST CHALLENGE IS POPS TNGT AND FRONTAL POSITION TMRW... MODELS SHOW 2 WAVES COMING OUT OF SWRN STATES TWD THE HIGH PLAINS. ONE CROSSING ARIZONA ATTM IS MORE SUB TROPICAL IN NATURE AND THE OTHER OFF OF SOUTHERN CALIFORNIA IS TIED TO A STRONGER BAROCLINIC ZONE. CURRENT THINKG IS THE STRONGER WAVE WILL MOVE WEST OF REGION ALONG BAROCLINIC ZONE STRETCHING SOUTHWEST TO NORTHEAST. THE OTHER WILL GRAZE INTO SWRN KS BY AM. PCPN OVER SWRN KS SHLD BE ON THE LIGHT SIDE. OTHER FACTOR THIS EVE IS DRY LINE MOVG SLOWLY BACK WEST AND SOME CNVCTN FIRING OFF SERN CO AND NORTHERN NEW MEXICO MOUNTAINS. 88D SHOWG VERY WEAK STORMS ATTM AND SHLD NOT LAST MUCH AFTER DARK. SOME OF THESE MAY GET INTO THE WRN ZONES THIS EVE BEFORE DYING. OTHER AREA OF CONCERN IS DRY LINE AREA SOUTH AND EAST OF DDC WERE AFTN TEMPS ARE REACHING CONVECTIVE TEMP. ALL IN ALL WILL NEED TO CARRY AT LEAST 20 POPS ALL AREAS FOR SOME TSTMS THIS EVE AND THEN FOR THE WEAK WAVE LATE TNGT. COLD FRONT ACROSS EXTREME SOUTH NEBRASKA ATTM WILL SAG SOUTH TO NEAR HAYS BY MORNING...THAT AREA MAY ALSO HAVE A FOCUS FOR TSTMS TNGT. TMRW COLD FRONT GOES STATIONARY ACROSS NORTH TIER CWA AND VERY WARM H85 TEMPS IN THE UPPER 20S TO NEAR 30C SUPPORT TEMPS FROM 95 TO 100. WILL GO A LITTLE COOLER NORTH IN VCNTY OF FRONT. MOST OF PVA GOES EAST OF AREA AND WILL GO DRY FOR TUES. STRONGER WAVE MOVES ACROSS TUES NIGHT AND MAY HAVE A CHANCE FOR MCS ESPECIALLY FAR NORTH WHERE SFC BAROCLINICITY EXISTS. WILL CARRY 30 POPS NORTH AND 20 ELSEWHWERE. ON WEDNESDAY STATIONARY FRONT CONT ACROSS NORTH AREA AND WILL GO VERY WARM AGAIN IN THE WARM SECTOR FROM 90 TO 95. THIS IS WARMER THAN FWC GUID AND CLOSER TO FAN. HAVE USES FCST H85 TEMPS FOR BASIS. EXTENDED DISC... MODELS HOLD ONTO STRONG SRN US RIDGE FOR ABOUT 72 HRS...THEN THEY REALLY CHOP IT BACK AS WRN US HGHT FALLS SPREAD ACROSS THE CENTRAL US. UKMET AND MRF ARE IN FAIR AGREEMENT ON THIS DEVELOPMENT...THOUGH THE UKMET TENDS TO PUSH A BACK-BOOR HIGH MUCH FURTHER SOUTH W/TIME. LOOKING AT TRENDS FROM THE LAST 5 DAYS...HGHTS ARE REALLY BUILDING OVER WRN CA THROUGH NRN AK AND INTO SIBERIA. THIS TENDS TO ENERGIZE THE SRN STREAM AND I LIKE THE DEAMPLIFICATION OF THE SRN US RIDGE STARTING THU. THINK WE/LL STILL BE CAPPED WED NGHT...AND W/BACKING FLOW DON/T THINK HIGHER TERRAIN CONVECTION WL GET US. THUS WL KEEP THUNDER OUT OF WED NGHT. WL GRADUALLY COOL THINGS OFF THROUGH SAT. WITH COOLING TEMPS ALOFT AND SOME RETURN FLOW...CANT RULE OUT CONVECTION ANY OF THE THREE DAYS (SOUND FAMILIAR). .DDC...NONE DDC 061/096 061/093 062 202 GCK 059/096 058/093 060 202 EHA 056/099 058/095 058 201 LBL 058/097 058/094 057 201 HYS 059/089 059/089 060 213 P28 066/093 065/093 066 202 KRUSE/MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 44 min |
| May 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 32 min |
| May 18, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 46 min |
| May 18, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| May 18, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 49 min |
| May 18, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 49 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 35 min |
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 32 min |
| May 18, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 47 min |
| May 18, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 46 min |
| May 18, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| May 18, 10:11 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 34 min |
| May 18, 10:41 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 49 min |
| May 18, 10:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 49 min |
| May 18, 11:16 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| May 18, 11:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 63 min |
| May 19, 1:27 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.